Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Equipartitions of measures in $ \mathbb{R}^4$

Author: Rade T. Zivaljevic
Journal: Trans. Amer. Math. Soc. 360 (2008), 153-169
MSC (2000): Primary 54C40, 14E20; Secondary 46E25, 20C20
Published electronically: June 27, 2007
MathSciNet review: 2341998
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A well-known problem of B. Grünbaum (1960) asks whether for every continuous mass distribution (measure) $ d\mu = f\, dm$ on $ \mathbb{R}^n$ there exist $ n$ hyperplanes dividing $ \mathbb{R}^n$ into $ 2^n$ parts of equal measure. It is known that the answer is positive in dimension $ n=3$ (see H. Hadwiger (1966)) and negative for $ n\geq 5$ (see D. Avis (1984) and E. Ramos (1996)). We give a partial solution to Grünbaum's problem in the critical dimension $ n=4$ by proving that each measure $ \mu$ in $ \mathbb{R}^4$ admits an equipartition by $ 4$ hyperplanes, provided that it is symmetric with respect to a $ 2$-dimensional affine subspace $ L$ of $ \mathbb{R}^4$. Moreover we show, by computing the complete obstruction in the relevant group of normal bordisms, that without the symmetry condition, a naturally associated topological problem has a negative solution. The computation is based on Koschorke's exact singularity sequence (1981) and the remarkable properties of the essentially unique, balanced binary Gray code in dimension $ 4$; see G. C. Tootill (1956) and D. E. Knuth (2001).

References [Enhancements On Off] (What's this?)

  • [Alon87] N. Alon, Splitting necklaces, Advances in Math., 63: 247-253, 1987. MR 877785 (88f:05010)
  • [Alon88] N. Alon, Some recent combinatorial applications of Borsuk-type theorems, Algebraic, Extremal and Metric Combinatorics, M.M. Deza, P. Frankl, D.G. Rosenberg, editors, Cambridge Univ. Press, Cambridge, 1988, pp. 1-12. MR 1052658 (91g:05002)
  • [Anis98] S.S. Anisov, Convex curves in $ RP^n$, Trudy MIRAN, Proc. V.A. Steklov Mathematics Institute Vol. 221 (1998), 3-39. MR 1683685 (2000e:53014)
  • [Arn96] V.I. Arnold, On the number of flattening points on space curves, In: Ya. G. Sinai's Moscow Seminar on Dynamical Systems, Providence, RI: Amer. Math. Soc., 1996, 11-22. MR 1359089 (96i:53070)
  • [Avis84] D. Avis, Non-partitionable point sets, Inform. Process. Lett. 19 (1984), 125-129. MR 782220 (86j:68014)
  • [Bar93] I. Bárány, Geometric and combinatorial applications of Borsuk's theorem, In: New Trends in Discrete and Computational Geometry, János Pach, ed., Algorithms and Combinatorics 10, Springer-Verlag, Berlin, 1993. MR 1228045 (95g:52007)
  • [BM01] I. Bárány, J. Matoušek, Simultaneous partitions of measures by $ k$-fans, Discrete Comput. Geometry, 25:317-334, 2001. MR 1815435 (2002c:52016)
  • [BM02] I. Bárány, J. Matoušek, Equipartitions of two measures by a $ 4$-fan, Discrete Comput. Geom., 27:293-302, 2002. MR 1921557 (2003f:28008)
  • [Quad] S. Beckett, Quad, In: ``Collected Shorter Plays", Faber, London, 1984.
  • [Björ91] A. Björner, Topological methods, In: R. Graham, M. Grötschel, and L. Lovász, editors, Handbook of Combinatorics, North-Holland, Amsterdam, 1995. MR 1373690 (96m:52012)
  • [CoFl64] P.E. Conner, E.E. Floyd, Differentiable periodic maps, Springer-Verlag, 1964. MR 0176478 (31:750)
  • [Copp71] W.A. Coppel, Disconjugacy, Lecture Notes in Mathematics Vol. 220, Springer-Verlag, 1971. MR 0460785 (57:778)
  • [Dieck87] T. tom Dieck, Transformation Groups, de Gruyter Studies in Mathematics 8, de Gruyter, Berlin, 1987. MR 889050 (89c:57048)
  • [FaHu01] E.R. Fadell, S.Y. Husseini, Geometry and Topology of Configuration Spaces, Springer, 2001. MR 1802644 (2002k:55038)
  • [FeZi02] E.M. Feichtner, G.M. Ziegler, On orbit configuration spaces of spheres, Topology and its Applications, 118 (2002), pp. 85-102. MR 1877717 (2002k:55039)
  • [Gil58] E.N. Gilbert, Gray codes and paths on the $ n$-cube, Bell. Syst. Tech. J. (1958) 815-826. MR 0094273 (20:792)
  • [Grü60] B. Grünbaum, Partitions of mass-distributions and of convex bodies by hyperplanes, Pacific J. Math., 10 (1960), 1257-1261. MR 0124818 (23:A2128)
  • [GuMa86] L. Guillou, A. Marin, A la Recherche de la Topologie Perdue, Birkhäuser, 1986.
  • [Had66] H. Hadwiger, Simultane Vierteilung zweier Körper, Arch. Math. (Basel), 17 (1966), 274-278. MR 0199791 (33:7934)
  • [Ha02] A. Hatcher, Algebraic Topology, Cambridge University Press 2002. Available online at$ ^\sim$hatcher. MR 1867354 (2002k:55001)
  • [Knu01] D.E. Knuth, Generating all $ n$-tuples, Ch., prefascicle 2A of ``The Art of Computer Programming'' (vol. 4), released September 2001, http://www-cs-faculty.$ ^\sim$knuth/
  • [Klee99] V. Klee, Shapes of the future. Some unsolved problems in high-dimensional intuitive geometry,\_proc/klee.pdf.
  • [Kosch81] U. Koschorke, Vector Fields and Other Vector Bundle Morphisms - A Singularity Approach, Lect. Notes Math. 847. Springer-Verlag, Berlin, 1981. MR 611333 (82i:57026)
  • [Lov78] L. Lovász, Kneser's conjecture, chromatic number and homotopy, J. Combin. Theory A, 25, 319-324, 1978. MR 514625 (81g:05059)
  • [Mak01] V.V. Makeev, Equipartitions of continuous mass distributions on the sphere and in the space (in Russian), Zap. Nauchn. Sem. S.-Petersburg (POMI), 279 (2001), 187-196. MR 1846080 (2002e:52002)
  • [MVZ] P. Mani-Levitska, S. Vrecica, and R. Zivaljevic, Topology and combinatorics of partitions of masses by hyperplanes, Adv. Math., 207 (2006), 266-296. MR 2264074
  • [Mat92] J. Matoušek, Efficient partition trees, Discrete Comput. Geom. 8 (1992), 315-334. MR 1174360 (93m:68174)
  • [Mat93] J. Matoušek, Range searching with efficient hierarchical cuttings, Discrete Comput. Geom. 10 (1993), 157-182. MR 1220545 (94m:68191)
  • [MS74] J. Milnor and J.D. Stasheff, Characteristic Classes, Princeton University Press, Princeton (1974). MR 0440554 (55:13428)
  • [Ram96] E. Ramos, Equipartitions of mass distributions by hyperplanes, Discrete Comput. Geom., 15:147-167, 1996. MR 1368272 (97e:52021)
  • [Scho54] I.J. Schoenberg, An isoperimetric inequality for closed convex curves in even dimensional Euclidean spaces, Acta Math. 91 (1954), 143-164. MR 0065944 (16:508b)
  • [SeSh96] V. Sedykh and B. Shapiro, On Young hulls of convex curves in $ \mathbb{R}^{2n}$, J. of Geometry, vol. 63, iss. 1/2, 1998, pp. 168-182. MR 1651573 (99h:52004)
  • [Toot56] G.C. Tootill., Proc. IEE 103, Part B Supplement (1956), p. 435.
  • [VZ92] S. Vrecica and R. Zivaljevic, The ham sandwich theorem revisited, Israel J. Math., 78:21-32, 1992. MR 1194956 (94e:52007)
  • [VZ94] S. Vrecica, R. Zivaljevic, New cases of the colored Tverberg theorem, In: Jerusalem Combinatorics '93, H. Barcelo, G. Kalai (eds.), Contemporary Mathematics, A.M.S. Providence 1994. MR 1310591 (95m:52009)
  • [YY85] A.C. Yao, F.F. Yao, A general approach to $ d$-dimensional geometric queries, Proceedings of the 17th ACM Annual Symposium on the Theory of Computing, 1985, 163-169.
  • [YDEP89] F. Yao, D. Dobkin, H. Edelsbrunner, M. Paterson, Partitioning space for range queries, SIAM J. Comput., 18 (1989), 371-384. MR 986673 (90e:68098)
  • [Zie04] G.M. Ziegler, Personal communication, October 2004.
  • [Ziv96] R. Zivaljevic, User's guide to equivariant methods in combinatorics, Publ. Inst. Math. Belgrade, vol. 59(73) (1996), pp. 114-130. MR 1444570 (98c:55001)
  • [Ziv98] R. Zivaljevic, User's guide to equivariant methods in combinatorics II, Publ. Inst. Math. Belgrade, vol. 64(78) (1998), pp. 107-132. MR 1668705 (2000c:55001)
  • [Ziv04] R. Zivaljevic, Topological methods, In: CRC Handbook of Discrete and Computational Geometry (new edition), J.E. Goodman, J. O'Rourke (eds.), Boca Raton 2004. MR 1730167
  • [ZV92] R. Zivaljevic, S. Vrecica, The colored Tverberg's problem and complexes of injective functions, J. Combin. Theory, Ser. A, vol. 61 (2) (1992), pp. 309-318. MR 1185000 (93j:52007)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 54C40, 14E20, 46E25, 20C20

Retrieve articles in all journals with MSC (2000): 54C40, 14E20, 46E25, 20C20

Additional Information

Rade T. Zivaljevic
Affiliation: Mathematical Institute SANU, Knez Mihailova 35/1, P.O. Box 367, 11001 Belgrade, Serbia

Keywords: Geometric combinatorics, partitions of masses, Gray codes.
Received by editor(s): February 28, 2005
Received by editor(s) in revised form: September 14, 2005
Published electronically: June 27, 2007
Additional Notes: The author was supported by the grant 1643 of the Serbian Ministry of Science and Technology.
Article copyright: © Copyright 2007 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society